Migraine Quiz

Serotonin Syndrome Basics

Causes of Serotonin Syndrome

Serotonin syndrome is something that becomes newsworthy amongst headache patients from time to time, and has been raised to a recent level of concern because of an FDA alert issued last year (2007) regarding the possibility of this problem occurring from mixing antidepressant medications and triptan migraine medications.  Should you worry? This has actually become somewhat controversial.

So, What is Serotonin Syndrome?

Serotonin syndrome is a very serious drug reaction that can occur from medications that stimulate the neurotransmitter serotonin. This usually occurs when you take more than one medication that stimulates the serotonin system, but it has also been reported from high doses of anti- depressants in the category called SSRI antidepressants. Serotonin syndrome has been most commonly reported in overdose situations, and is rare in headache sufferers—unless, of course, you also are being treated for depression.

Serotonin syndrome symptoms are:

  • altered mental status
  • fever, rapid heart rate
  • tremor
  • shivering
  • insomnia
  • sweating
  • agitation
  • low or high blood pressure
  • diarrhea
  • nausea
  • neuromuscular problems.

These serotonin syndrome symptoms come on within 24 hours of taking the offending medication, or a change in dosage. The symptoms that define a serious serotonin syndrome are altered mental status, fever, and involuntary neuromuscular movements called clonus.

Are You in Danger of Serotonin Syndrome?

Most likely not. The doses of tricyclic antidepressants used for the prevention of migraine are usually low doses. Oral triptan medications, taken alone, have not been found to be associated with serotonin syndrome. A recent study evaluated over 1700 patients who received sumatriptan injection in addition to an SSRI antidepressant, and there were no cases of serotonin syndrome.1

The reason the entire matter has become controversial is this:  there are many types of serotonin (or 5HT) receptors, and not all medications plug into the same kinds of receptors.  The triptan medications bind to the 5HT1B and 5HT1D receptors, and serotonin syndrome is believed to be caused by the 5HT1A  and 5HT2A receptors. 

The rate of serotonin syndrome occurring in those treated with the SSRI antidepressants has been calculated at 0.5 to 0.9 cases per 1000 patient-months of treatment.  However, there have been no cases of serotonin syndrome reported from triptans alone.  The FDA issued the alert so that physicians would be extra aware of the possibility that these combinations could cause a problem, and to be on the watch for the symptoms.

If you are taking an antidepressant and a triptan, it is unlikely that you are at significant risk unless your dose is high or has been changed. Remember that it is when you have had a dosage increase that you are at the most risk, and it is usually the addition of a third medication that is the problem, such as an anti- nausea medication, an antibiotic, a second anti-depressant, or an opioid analgesic like fentanyl or Demerol.

If you are concerned that you have symptoms that might represent serotonin syndrome, call your doctor or go directly to the emergency room. Be sure to drink lots of water, as this can help. If nothing has changed in your medication regimen, and your symptoms are mild or vague, it is probably not serotonin syndrome.

But What If I Am Being Treated for Depression?

Mood disorders are common in migraine sufferers, and many people do take an SSRI or SNRI antidepressant, either for depression or for pain management.  It is important to stay on your prescribed medication—especially for antidepressants.  Stopping them abruptly can cause a withdrawal syndrome.  If you have concerns, contact the prescribing physician.  Keep a list of all your medications so that all your doctors and other providers know everything you are taking. When you are at the most risk for a problem with serotonin syndrome is when you have had a dosage increase, or when another medication that affects the serotonin system has been added.

Serotonin Syndrome Symptoms

To review, early symptoms of serotonin syndrome (and “minor diagnostic criteria”) are agitation, nervousness, insomnia, rapid heart rate, rapid breathing, difficulty breathing, nausea, diarrhea, impaired coordination, dilated pupils, and high or low blood pressure. Remember—some of these are also going to occur during a headache: for example, pain can increase blood pressure a little. Some of these are also symptoms of anxiety, which occurs more commonly in headache sufferers than in the general population.

Later, and more serious symptoms, of serotonin syndrome are fever, sweating, confusion, a change in mood like elation, semi-coma or even deterioration to coma, tremors, chills, muscular rigidity, serious difficulty breathing, brisk reflexes, and myoclonus (a form of muscle hyper-reactivity.)

You should not panic if you just have some nausea or diarrhea. Although these can be some of the earlier symptoms of a serotonin syndrome, these are also migraine symptoms for a lot of people. The things that make a serotonin syndrome dangerous are high fever, high blood pressure, coma (obviously), and muscle rigidity that can lead to respiratory difficulty or collapse. The thing that a neurologist will look for in the diagnosis of a serotonin syndrome in addition to these is a muscular abnormality called clonus. If you feel that you are developing warning signs, take action and call your doctor.

Are There Other Things That Can Mimic Serotonin Syndrome?

Yes, there are.  Anxiety disorders can cause some of the symptoms, as mentioned, as can migraine itself.  But worthy of discussion in this day and age of energy drinks is caffeine toxicity.

Caffeine-Induced Mental Disorder

The following is the criteria used by mental health professionals to diagnose a caffeine-induced mental disorder from the DSM-IV Diagnostic Manual:

Caffeine-Induced Organic Mental Disorder 305.90; Caffeine Intoxication

Diagnostic Criteria:

1. Recent consumption of caffeine, usually in excess of 250 mg.

2. At least five of the following signs:

  •  restlessness
  •  nervousness
  •  excitement
  •  insomnia
  •  flushed face
  •  diuresis
  •  gastrointestinal disturbance
  •  muscle twitching
  •  rambling flow of thought and speech
  •  tachycardia or cardiac arrhythmia
  •  periods of inexhaustibility
  •  psychomotor agitation

3. Not due to any physical or other mental disorder, such as an Anxiety Disorder. One No-Doz® tablet contains 200 mg of caffeine. Each Excedrin® tablet you take contains 65 mg of caffeine.

If you drink any coffee at all, and take two Excedrin® a day, you have gotten more than 250 mg of caffeine a day.  Oh—and a Starbucks Vente™ contains about 500 mg of caffeine. So, while of course it’s important to avoid serotonin syndrome, it’s also important to figure out what’s going on. 

Most important:  stay safe, and don’t panic.

References:

1.  Putnam GP, O’Quinn S, Bolden-Watson CP, Davis RL, Gutterman DL, Fox AW. Migraine polypharmacy and the tolerability of sumatriptan: a large-scale, prospective study. Cephalalgia.  1999;19:668- 675.

2. Stewart Tepper, Christopher Allen, David Sanders, Alison Greene, Stephen Boccuzzi. Coprescription of Triptans With Potentially Interacting Medications: A Cohort Study Involving 240 268 Patients, Headache 2003 43(1):44-48

3. Birmes, P, Coppin, D, Schmitt, L, Lauque, D, Serotonin syndrome:  a brief review, Canadian Medical Association Journal 2003; 168 (11): 1439-1442

4. Dunkley, EJ, Isbister, GK, Sibbritt, D, Dawson, AH, Whyte, IM, The Hunter Serotonin Toxicity Criteria:  simple and accurate diagnostic decision rules for serotonin toxicity, QJM 2003; 96:635-642 

By Christina Peterson, MD